Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

Quit smoking and hurting in stomach. Demineralized bones and spine problems shown in X ray. What could be the problem?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2003
Answered : 1229 Questions
I'm 56 years old male who smoked for 40 years and quilt 8 months ago.I always weigh about 145lbs.After i quilt smooking i put on 15 lbs. all in my stomach.For the last 6 months my stomach always hurts and I feel full.I had a ultrsound that showed everything was good.I go for a barium sWallow at the end of the month.I had blood tests and chest exray that I included.I also feel not short of breath but like i'm not getting a satifying breath.The exray shows deminerized bones and spine problems.I also have that etra protien that i'm supposed to moniter every 6 months.There are 3 parts of the blood test that show just slightly.I have degenerating disc in back of neck.Dose this account for stomach pain I think stomach fat could be a problem.Please help went to a cardioligist he did stress text and echo on heart both came out good.I go to lung specialist but not till Feb.2014.I get aches and pains in my chest wich I can bring on by movement could they be from spine problem or aosteoporosis or degenerated disc in back of neck?All my trouble began after I quilt smoking with my stomach and breathing
Posted Thu, 21 Nov 2013 in Abdominal Pain
Answered by Dr. Vaishalee Punj 1 hour later
Brief Answer: Hi Detailed Answer: Hi Thanks for posting your query on XXXXXXX It is very normal to gain weight after quitting smoking. People usually gain 5 kg or more after quitting. You gained weight over stomach because you may be having genetic predisposition to it. Since all of the reports are coming back normal, there has to be another cause that cannot be explained on usual tests. Ultrasound coming back normal means that there is no anatomical cause for pain in abdomen. It is very reassuring. Other tests are reassuring as well. When I was reading your query, one thing that was coming to my mind was chemical imbalance. Smoke releases a few chemicals that have certain type of impact on the human physiology. One of the chemicals that is released during smoking is called a nitric oxide, a vasodilator. It dilates blood vessels. Thus after stopping smoke, its levels decrease and may cause vasoconstriction that may last for sometime (until the body makes its own nitric oxide). This chemical also affects stomach and intestines. Mostly I am thinking of compromised blood flow to intestines. But it may be mild to affect the function of gut and may be enough to cause pain in stomach. It can also be due to withdrawal of nicotine (a constituent of smoke). Regarding shortness of breath, it may be due to direct effect of smoke. It may also be other causes. May need a pulmonary function test for it. Both the above conditions may also be because of altered normal flora. The flora may have gotten altered because of some medication like antibiotics or antibiotic like effect of chemicals in smoke. That is why smoking is considered injurious to health. Stomach fat can cause pain in back in the presence of degenerative disc or demineralized bones. Now I will suggest some lifestyle measures that may help you in the long run: - Exercise at least 20 min a day. Exercise can include gym , walk, yoga, swimming, cycling, etc. Do not go empty stomach, rather take a small snack before exercise. Back exercises will help to reduce degenerative bone disease. - Take calcium supplements for degenerative bone disease - Consume pure water to avoid any stomach infections (as the altered normal flora predisposes to recurrent infections). It should also help with stomach pain. - Check with your doctor if some tests can be done to check blood flow to intestines. - Avoid raw food. Take more of liquid and easily digestible food. I think if the symptoms are after-effects of smoking, then they should go away in some time. Let me know if I can assist you further. Regards Dr Vaishalee
Above answer was peer-reviewed by
Follow-up: Quit smoking and hurting in stomach. Demineralized bones and spine problems shown in X ray. What could be the problem? 51 minutes later
Could this be why I read about people who quilt smoking they gain weight complain about feeling full and don't get satisfying breaths as they say.some say they look like they are 6 months pregnant. Some started smoking again and stomach flatened out and breathing improved.Others went better route and took probiotics
Answered by Dr. Vaishalee Punj 15 minutes later
Brief Answer: Hi again Detailed Answer: Hi again Yes, most of the things that you have mentioned are true. Going the better route is the option to go. Probiotics do work for some time. The above mentioned lifestyle options should give relief. Smoking again is NOT good. It will make things worst in the long run. Increased abdominal girth can cause difficulty breathing just because of pressure effects. Regards Dr Vaishalee
Above answer was peer-reviewed by
Follow-up: Quit smoking and hurting in stomach. Demineralized bones and spine problems shown in X ray. What could be the problem? 30 minutes later
Thank You I wish we had more Drs. like you.
Answered by Dr. Vaishalee Punj 13 hours later
Brief Answer: Thanks Detailed Answer: Thanks for consulting me Take care Dr Vaishalee
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor